Alert archive / Montana / Flood Watches in 2017
Flood Watch 1, NWS Missoula, MT
NWS Missoula, MT issued this flood watch at Mar 16, 2017, 11:38 AM PDT for Clearwater County, Idaho County, Idaho; 5 counties in Montana. It took effect at Mar 17, 2017, 5:00 PM PDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- Mar 16, 2017, 11:38 AM PDT (18:38 UTC)
- In effect from
- Mar 17, 2017, 5:00 PM PDT
- Expired
- Mar 17, 2017, 12:44 PM PDT
- In force
- Issued by
- NWS Missoula, MT
- Flood severity
- None
Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 79 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.6 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1715 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
547 WGUS65 KMSO 161838 FFAMSO Flood Watch National Weather Service Missoula MT 1238 PM MDT Thu Mar 16 2017 MTZ001-170245- /O.NEW.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 1238 PM MDT Thu Mar 16 2017 ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Missoula has issued a * Flood Watch for a portion of northwest Montana. * From Friday evening through Sunday afternoon. * Areas of concern include: Areas and small streams around Libby, Troy, Bull Lake, and Yaak. Eureka, Happy's Inn, Marion, and Olney also to a lesser extent. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around half an inch in Eureka and Marion to over an inch in Troy and Yaak is forecast. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MTZ004-170245- /O.NEW.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lower Clark Fork Region- 1238 PM MDT Thu Mar 16 2017 ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Missoula has issued a * Flood Watch for a portion of west central Montana. * From Friday evening through Sunday afternoon. * Areas of concern include: Streams in western Sanders county, especially Prospect Creek and other small streams. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around 0.70 inches in Thompson Falls to well over an inch in Noxon and Heron. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ005-170245- /O.NEW.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains- 1138 AM PDT Thu Mar 16 2017 ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Missoula has issued a * Flood Watch for a portion of north central Idaho. * From Friday evening through Sunday afternoon * Areas of concern include: Pierce, Orofino, Weippe, especially Orofino Creek and the Clearwater River. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around an inch in near Orofino to an inch and a half in Pierce. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach and exceed flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ006-170245- /O.NEW.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Clearwater Mountains- 1138 AM PDT Thu Mar 16 2017 ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Missoula has issued a * Flood Watch for a portion of central Idaho. * From Friday evening through Sunday afternoon * Areas of concern include: Along Highway 12 down through Lowell near Kooskia, and along the Clearwater River. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast of around an inch. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
3 follow-up statements
867 WGUS65 KMSO 170046 FFAMSO Flood Watch National Weather Service Missoula MT 646 PM MDT Thu Mar 16 2017 IDZ007-170900- /O.EXB.KMSO.FA.A.0001.170318T0100Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orofino/Grangeville Region- 546 PM PDT Thu Mar 16 2017 ...FLOOD WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The National Weather Service in Missoula has expanded the * Flood Watch to include a portion of central Idaho. * From Friday evening through Sunday afternoon * Rivers and streams in the area are already running at moderate to high levels. * Areas of concern include: Along Highway 12 down through Lowell near Kooskia, and along the Clearwater River. * Also a 36 hour total rainfall forecast from around an inch in near Orofino to an inch and a half in Pierce. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach and exceed flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MTZ001-170900- /O.CON.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 646 PM MDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of northwest Montana. * From Friday evening through Sunday afternoon * Areas of concern include: Areas and small streams around Libby, Troy, Bull Lake, and Yaak. Eureka, Happy's Inn, Marion, and Olney also to a lesser extent. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around half an inch in Eureka and Marion to over an inch in Troy and Yaak is forecast. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MTZ004-170900- /O.CON.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lower Clark Fork Region- 646 PM MDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of west central Montana. * From Friday evening through Sunday afternoon * Areas of concern include: Streams in western Sanders county, especially Prospect Creek and other small streams. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around 0.70 inches in Thompson Falls to well over an inch in Noxon and Heron. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ005-170900- /O.CON.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains- 546 PM PDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of north central Idaho. * From Friday evening through Sunday afternoon * Areas of concern include: Pierce, Orofino, Weippe, especially Orofino Creek and the Clearwater River. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around an inch in near Orofino to an inch and a half in Pierce. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach and exceed flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ006-170900- /O.CON.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Clearwater Mountains- 546 PM PDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of central Idaho. * From Friday evening through Sunday afternoon * Areas of concern include: Along Highway 12 down through Lowell near Kooskia, and along the Clearwater River. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast of around an inch. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
051 WGUS65 KMSO 170307 FFAMSO Flood Watch National Weather Service Missoula MT 907 PM MDT Thu Mar 16 2017 MTZ001-180315- /O.CON.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region- 907 PM MDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of northwest Montana. * From Friday evening through Sunday afternoon * Rivers and streams in the area are already running at moderate to high levels. * Areas of concern include: Areas and small streams around Libby, Troy, Bull Lake, and Yaak. Eureka, Happy's Inn, Marion, and Olney also to a lesser extent. * Also a 36 hour total rainfall forecast from around half an inch in Eureka and Marion to over an inch in Troy and Yaak is forecast. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ MTZ004-180315- /O.CON.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Lower Clark Fork Region- 907 PM MDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of west central Montana. * From Friday evening through Sunday afternoon * Rivers and streams in the area are already running at moderate to high levels. * Areas of concern include: Streams in western Sanders county, especially Prospect Creek and other small streams. * Also a 36 hour total rainfall forecast from around 0.70 inches in Thompson Falls to well over an inch in Noxon and Heron. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ005-180315- /O.CON.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains- 807 PM PDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of north central Idaho. * From Friday evening through Sunday afternoon * Rivers and streams in the area are already running at moderate to high levels. * Areas of concern include: Pierce, Orofino, Weippe, especially Orofino Creek and the Clearwater River. * Also a 36 hour total rainfall forecast from around an inch in near Orofino to an inch and a half in Pierce. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach and exceed flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ007-180315- /O.CON.KMSO.FA.A.0001.170318T0100Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orofino/Grangeville Region- 807 PM PDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of central Idaho. * From Friday evening through Sunday afternoon * Areas of concern include: Along Highway 12 down through Lowell near Kooskia, and along the Clearwater River. * Rivers and streams in the area are already running at moderate to high levels. * Also a 36 hour total rainfall forecast from around an inch near Orofino. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach and exceed flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$ IDZ006-180315- /O.CON.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Southern Clearwater Mountains- 807 PM PDT Thu Mar 16 2017 ...FLOOD WATCH REMAINS IN EFFECT FROM FRIDAY EVENING THROUGH SUNDAY AFTERNOON... The Flood Watch continues for * a portion of central Idaho. * From Friday evening through Sunday afternoon * Rivers and streams in the area are already running at moderate to high levels. * Areas of concern include: Along Highway 12 down through Lowell near Kooskia, and along the Clearwater River. * Also a 36 hour total rainfall forecast of around an inch. * A combination of low elevation snowmelt and rainfall runoff will combine with swollen rivers and streams to possibly reach flood levels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Flood Watch means there is a potential for flooding based on current forecasts. You should monitor later forecasts and be alert for possible Flood Warnings. Those living in areas prone to flooding should be prepared to take action should flooding develop. && $$
750 WGUS65 KMSO 171944 FFAMSO Flood Watch National Weather Service Missoula MT 144 PM MDT Fri Mar 17 2017 MTZ001-004-172045- /O.CAN.KMSO.FA.A.0001.170318T0000Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kootenai/Cabinet Region-Lower Clark Fork Region- 144 PM MDT Fri Mar 17 2017 The Flood Watch for portions of northwest Montana and west central Montana has been replaced with an areal flood advisory. $$ IDZ007-172045- /O.CAN.KMSO.FA.A.0001.170318T0100Z-170319T2100Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Orofino/Grangeville Region- 1244 PM PDT Fri Mar 17 2017 The Flood Watch for a portion of central Idaho has been replaced with a flood advisory. $$ IDZ005-006-172045- /O.CAN.KMSO.FA.A.0001.170318T0100Z-170319T2200Z/ /00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Northern Clearwater Mountains-Southern Clearwater Mountains- 1244 PM PDT Fri Mar 17 2017 The Flood Watch for portions of central Idaho and north central Idaho has been replaced by a flood advisory. $$
What forecasters said that day
The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at Mar 16, 2:22 AM PDT, 9 hours 16 minutes earlier.
Area forecast discussion, Mar 16, 2:22 AM PDT, 9 hours 16 minutes before
Area Forecast Discussion National Weather Service Missoula MT 322 AM MDT Thu Mar 16 2017 .DISCUSSION...Moisture has been plentiful overnight in most locations, and as expected north central Idaho and northwest Montana have been the hardest hit. Six hour rain totals ending at midnight MDT show between 0.40”-0.60 in northern Idaho County and Clearwater County Idaho with around 0.25”-0.35” along the ID/MT border of northwest Montana, and just under 0.50” in the Glacier Region. Additional rock/mudslides and drainage issues have been reported overnight and these threats will remain through this morning. The cold front is beginning to move through the region so rain is shifting southeast, snow levels are lowering, and winds are increasing. Precipitation depicted by high resolution model guidance this morning show the possibility for intense showers with the passing front through mid morning, and one area that will need to be watched for potential snow accumulations will be from Lost Trail Pass through Georgetown Lake and east to Anaconda/Deer Lodge/Butte/Homestake and MacDonald passes. Once the potentially intense showers pass chances for precipitation will greatly decrease for the rest of the day and widespread gusty winds will prevail. Most can expect to see wind gusts between 20-30 mph by this afternoon. Friday is still on track to have morning fog and warm afternoon temperatures. The next weather system of interest will begin late Friday with another round of relatively warm and wet weather. Periods of light to moderate precipitation will begin in north-central Idaho and northwest Montana later Friday afternoon and continue into Saturday evening with high snow levels, generally above 6000 ft. The rest of western Montana will see more sporadic precipitation, thus Saturday should turn out to be a mild and breezy day with only occasional showers. A cold front working west to east across the region will provide a focused period of heavier precipitation on Saturday afternoon into Saturday evening. Overall this system looks similar to the weather disturbance of yesterday/early today, although slightly higher precipitation amounts are probable. Rock and mudslides, as well as small creek and stream flooding will continue to be a threat. A cool down is expected on Sunday which will slow the snow melt and associated concerns. Yet another warm and wet storm system is anticipated the middle of the coming week, so hydrology related issues will prevail. && .AVIATION...Conditions will be very changeable this morning with the passage of a cold front. Rain continues to fall in much of north central Idaho and western Montana ahead of the front and conditions are becoming increasingly convective with the front. Snow levels will lower with the cold front which will bring accumulations to the high terrain and mixed precipitation into places like KBTM. By 16/1200z the front will be well into the area and winds will start to shift to more westerly. Gusty winds are likely to accompany the front and are forecast to remain through today with gusts in the 25 knot range to be common region wide into this afternoon. Precipitation is forecast to decrease quickly behind the front and this will be particularly true in valleys where downslope winds will cause drying affects. Forecast soundings show winds to decrease during the evening. Other than some passing cirrus skies should be rather clear tonight so valley fog is possible Friday morning. & .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None && .MSO WATCHES/WARNINGS/ADVISORIES... MT...None. ID...None. &&
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 6:17 AM PDT | River Flood Warning | MSO | Clearwater | 12 hr |
Nearby
Flood Watches in Montana, 2017Flood Watches in Idaho, 2017Every flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.